Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 2020, 9:21 PM EDT for Erie County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 9:21 PM EDT (01:21 UTC)
- Expired
- Aug 4, 2020, 10:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Erie County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:29 PM EDT | TSTM WND DMG | 1 Ese Webster Corners, NY | ALUMINUM POLES SHEARED OFF FROM THE BOTTOM AT ORCHARD PARK HIGH SCHOOL ATHLETIC FIELD AND 15 FOOT METAL BENCHES LAUNCHED AND DISPLACED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
629
WUUS51 KBUF 050121
SVRBUF
NYC029-050200-
/O.NEW.KBUF.SV.W.0082.200805T0121Z-200805T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
921 PM EDT Tue Aug 4 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Central Erie County in western New York...
* Until 1000 PM EDT..
* At 920 PM EDT, a severe thunderstorm was located over Derby, or 7
miles west of Hamburg, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Lancaster, Hamburg,
East Aurora, Evans, Elma and Boston.
This includes Interstate 90 between exits 57A and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4273 7906 4276 7898 4280 7892 4281 7892
4294 7849 4263 7848 4260 7908
TIME...MOT...LOC 0120Z 259DEG 34KT 4269 7898
HAIL...<.75IN
WIND...60MPH
$$
RSH1 follow-up statement
621
WWUS51 KBUF 050159
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
959 PM EDT Tue Aug 4 2020
NYC029-050209-
/O.EXP.KBUF.SV.W.0082.000000T0000Z-200805T0200Z/
Erie NY-
959 PM EDT Tue Aug 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY WILL
EXPIRE AT 1000 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4273 7906 4276 7898 4280 7892 4281 7892
4294 7849 4263 7848 4260 7908
TIME...MOT...LOC 0159Z 255DEG 33KT 4279 7861
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:11 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 7:11 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
711 PM EDT Tue Aug 4 2020
.SYNOPSIS...
While a few showers or thunderstorms will still be possible for at
least part of tonight...an expansive area of high pressure over the
Upper Mississippi valley will gradually build across the Lower Great
Lakes later Wednesday and Wednesday night. This will provide us with
mainly fair dry weather for much of the rest of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A cold front crossing the IAG Peninsula at 23z will make its way
across the forecast area during the course of tonight. This feature
will keep some showers and possibly a thunderstorm or two in play
through at least midnight.
On Wednesday, primary upper low settles across Quebec through the
day. Cyclonic flow aloft will combine with some lingering moisture
in the wake of Isaias and even some lake enhancement to aid a
west/southwest upslope flow (H85 temps dip down into the upper
single digits C). This will produce a few showers east of Lake
Ontario during the first half of the day (most prevalent over the
terrain), with dry conditions elsewhere. By Wednesday afternoon, all
areas will trend drier as sfc high pressure builds in from the
southwest. High temps on Wednesday will be cool again with readings
mainly in the low to mid 70s. In fact, some areas across the
interior higher terrain may possibly only top out in the upper 60s.
These cooler temps along with dew points in the low to mid 50s and a
brisk westerly breeze will make it feel very refreshing outside.
Cool temps aloft persist on Wednesday night with H85 temps down to 7-
8c yielding delta t/s across the waters of 15c on Lake Ontario and
18c on Lake Erie. Large scale subsidence and drying does not leave
much synoptic moisture around, but given the over-water instability
think NAM idea of showing a few convergence bands (enhanced H9-H85
moisture plume) off Lake Ontario has merit. Put just a small chance
of showers in through late Wed night. Lows on Wednesday night will
be cool as we have seen in quite a while with readings over the
typical cool spots possibly into the upper 40s while elsewhere temps
will fall into the 50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will be across the eastern Great Lakes Thursday. A
cool, dry airmass will result in high temperatures reaching the
upper 70s to low 80s. While most of the region will be mostly sunny,
clouds will start to increase across the western Southern Tier as a
southerly flow transports moisture into the region.
An upper level trough will track across the Mid-West and Ohio Valley
Thursday night into Friday. Moisture will continue to move into New
York from the south and chances for showers will increase across the
western Southern Tier and Finger Lakes region Friday into Friday
night. The corridor of moisture will move east as the upper level
trough continues to approach the region Friday and Friday night and
the chance for showers will end Friday night. High temperatures will
reach the low 80s Friday and fall to the upper 50s to low 60s Friday
night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday and
continue into Tuesday as high pressure slides east of the area,
while an upper level trough over the upper Great Lakes approaches
the region. Increasing low level moisture and lowering heights aloft
combined with diurnal heating will bring the next better chance for
some showers and storms to start the work week.
Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Now that the remnants of the tropical system have pulled out of the
Eastern Lake Ontario region...the only feature to contend with will
be a cold front. The front was found over the Niagara Peninsula at
23z and will slowly cross western and north central New York during
the course of the night. This will keep some showers and possible
thunderstorms in the forecast...although the bulk of the night will
feature VFR conditions. The notable exceptions will be across the
Southern Tier where MVFR to IFR cigs will become widespread...and
also east of Lake Ontario where sites like KART and KGTB should
experience MVFR cigs for much of the night.
On Wednesday...high pressure will slowly advance from the Lower Ohio
Valley. Drier air associated with the fair weather feature will
allow residual MVFR cigs in the early morning to improve to VFR by
midday.
Outlook...
Thursday through Sunday...VFR.
&&
.MARINE...
A cold front will cross the Lower Great Lakes tonight and this will
help to increase winds from the west-northwest, especially on Lake
Ontario. A round of Small Craft Advisories continue late tonight
into Wednesday on Lake Ontario.
Waterspouts are possible through this evening with any stronger more
developed shower or thunderstorm over the waters. More waterspouts
will be possible behind the cold front later tonight through
Thursday with cooling temperatures. The period for best waterspout
potential would be later Wednesday into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM to 5 PM EDT Wednesday for
LOZ043.
Small Craft Advisory from 2 AM to noon EDT Wednesday for
LOZ042.
Small Craft Advisory from 4 AM Wednesday to 2 AM EDT
Thursday for LOZ044-045.
&&
SYNOPSIS...RSH
NEAR TERM...JLA/RSH
SHORT TERM...HSK
LONG TERM...HSK/JM
AVIATION...RSH
MARINE...JLA/RSHHazardous weather outlook, Aug 4, 8:30 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 830 PM EDT Tue Aug 4 2020 NYZ001-010>014-019>021-085-060000- Niagara-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-060000- Orleans-Monroe-Wayne-Northern Cayuga- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Strong currents and dangerous swimming conditions are possible tonight at beaches along Lake Ontario. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong currents and dangerous swimming conditions are possible Wednesday at beaches along Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-060000- Lewis- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-007-060000- Oswego-Jefferson- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong currents and dangerous swimming conditions are possible Wednesday at beaches along Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-060000- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-060000- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-060000- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 830 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 4, 8:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
819 PM EDT Tue Aug 4 2020
NYZ001-010-050115-
Niagara-Northern Erie-
819 PM EDT Tue Aug 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE AND
NIAGARA COUNTIES...
At 817 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Niagara State Park to Niagara
Falls. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Grand
Island, Newfane, Pendleton, Akron, Lewiston, Middleport, Sanborn,
Wilson, Barker, Clarence Center, Cambria Center, Olcott, Pendleton
Center, Ransomville and Gasport.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Many areas will pick up a half to as much as an
inch of rain through 9:30 PM. Do not drive your vehicle through
flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4311 7906 4312 7907 4314 7904 4316 7905
4332 7893 4341 7848 4298 7848 4301 7902
4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0017Z 274DEG 27KT 4326 7896 4308 7909
RSHSpecial weather statement, Aug 4, 8:34 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Buffalo NY 834 PM EDT Tue Aug 4 2020 NYZ002-011-050130- Orleans-Genesee- 834 PM EDT Tue Aug 4 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ORLEANS AND GENESEE COUNTIES... At 833 PM EDT, strong thunderstorms were clustered near Lockport, with new storms firing up in the vicinity of Akron, all moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Batavia, Medina, Albion, Darien Lakes State Park, Le Roy, Pembroke, Attica, Pavilion, Byron, Middleport, Oakfield, Holley, Waterport, Lakeside Beach State Park, Point Breeze, Kent, Ridgeway, Shelby, Clarendon and Gaines. This includes Interstate 90 between exits 48A and 48. Torrential rainfall is also occurring with this storm, and may cause localized flooding. The storms will have the potential to produce a half to one inch of rain in less than an hours time. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4288 7846 4339 7847 4339 7800 4287 7799 TIME...MOT...LOC 0033Z 269DEG 31KT 4322 7866 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:19 PM EDT | Special Weather Statement | BUF | Niagara | 56 min |
| Aug 4, 8:34 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 56 min |
| Aug 4, 8:58 PM EDT | Special Marine Warning | BUF | 32 min | |
| Aug 4, 9:44 PM EDT | Special Weather Statement | BUF | Genesee, Monroe | 46 min |
| Aug 5, 4:47 AM EDT | Beach Hazards Statement | BUF | Cayuga, Jefferson, Oswego | 16 hr |
| Aug 5, 5:47 AM EDT | Special Weather Statement | BUF | Jefferson | 43 min |
| Aug 5, 6:30 AM EDT | Special Weather Statement | BUF | Jefferson | 60 min |
| Aug 5, 7:42 AM EDT | Special Marine Warning | BUF | 48 min | |
| Aug 5, 7:47 AM EDT | Special Weather Statement | BUF | Jefferson | 43 min |
| Aug 5, 8:43 AM EDT | Special Weather Statement | BUF | Jefferson | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.